Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Prostate Cancer

Prostate Cancer Spreading Bone

02/18/2009

Question:

My husband was diagnosis with prostate cancer at age 54. He had his prostate removed and did a round of radiation. His cancer was controlled for a few years but now has spread to his lower spine, left hip and is now going up his spine to his ribs. I asked the doctor if the chemo treatment could cause him to look yellow and was told no. The doctor ran a bilirubin test that came back 8.02. The doctor said this is normal. I thought normal was 1.0 or 2.0. What is a normal reading for the bilirubin when a person is doing chemo?

Answer:

Bilirubin of 8.02 is high and looking yellow is known as jaundice. Both the jaundice and high bilirubin are abnormal and could be due either to his prostate cancer or it's treatment. I suggest that you see another doctor for a second opinion as these are not normal results. Normal bilirubin when a man is taking chemo is the same as normal at any other time as chemo should raise the concentration of bilrubin. Some value for bilirubin less than or approximately 1.0 is normal, but every laboratory that tests blood usually has it own 'normals' so the normal result is probably on your husband's tests result sheet.

For more information:

Go to the Prostate Cancer health topic, where you can:

Response by:

R Bruce  Bracken, MD R Bruce Bracken, MD
Professor of Surgery
College of Medicine
University of Cincinnati